Georgia, 2022

Flood and Damaging Winds in Georgia, January 2, 2022

January 2, 2022 · NWS JAX · 3 events in 2 counties and zones

A potent shortwave became negatively tilted and dug east across the deep south which drove a strong cold front across the local area during the late afternoon and early evening hours. Strong to severe thunderstorms consolidated into a squall line that moved from western inland SE GA and the Suwannee valley east-southeast through the |I-10 and I-75 corridors to the Atlantic coast through midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A potent shortwave became negatively tilted and dug east across the deep south which drove a strong cold front across the local area during the late afternoon and early evening hours. Strong to severe thunderstorms consolidated into a squall line that moved from western inland SE GA and the Suwannee valley east-southeast through the |I-10 and I-75 corridors to the Atlantic coast through midnight. A very strong low level jet of 50-60 knots with CAPE of at least 500 J/kg to brought some damaging wind gusts of across SE GA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 2, 8:51 PM EST, 49 minutes earlier.

Area forecast discussion, Jan 2, 8:51 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
851 PM EST Sun Jan 2 2022

.UPDATE...

1008 mb area of low pressure was taking shape to the west
northwest of the area, with an outflow boundary/pseudo warm front
to the north of the area. Convection was intensifying to the west
of the area as an upper level trough was pivoting eastward and
becoming negatively tilted across the Deep South. Strong to severe
storms are expected to move into southeast Georgia over the next
couple hours, with the entire area of convection accelerating
overnight to the east. A Tornado Watch is in effect until 10 PM,
and this will be extended until midnight, with a new watch
possibly issued afterwards. It was relatively stable across the
eastern half of the area, and the squall line is forecast to
weaken as it moves towards the coast late tonight. Strong pressure
falls behind the front, and gusty winds are expected overnight
into Monday morning across the area. Gusts up to 50 mph are
possible for portions of southeast Georgia behind the front
overnight.

Much colder air will move into the area late tonight, with
temperatures dropping 25-40 degrees. Temperatures may continue
dropping beyond sunrise across much of the area due to the slower
advance of the front. So, did bump up lows a few degrees due to
the later arrival of the cold air.

&&

.PREV DISCUSSION [638 PM EST]...

.NEAR TERM [Through Tonight]...

High pressure at the surface and aloft east of the the Bahamas is
retreating eastward into the Atlantic as a potent shortwave trough
is becoming neutrally tilted over the lower MS Valley with a surface
low developing in the diffluent region immediately downstream of this
feature over the tri-state area of extreme SE AL, SW GA, and into
the western FL Panhandle along a cold front that extends from the
Carolina coast south and west to near Mobile, AL. Ongoing strong
to severe thunderstorms are breaking out Near and a little east of
the surface low currently just west of our interior SE GA
counties as unbridled sunshine in the warm SW flow has
destabilized the atmosphere ahead of the cold front with about
1,500-2,000 J/kg of CAPE over southern GA and northern FL areas
west of I-75. The Storm Prediction Center has therefore issued a
tornado watch in effect until 10 PM for our inland SE GA counties
including Waycross and Alma.

Meanwhile, much of our area remains dry with mostly sunny skies and
breezy SW winds 15-25 mph with gusts up to 30-35 mph at times which
has allowed high temps to reach the low to mid 80s with Jacksonville
International breaking a daily record high at with a value of 84
degrees this afternoon, eclipsing the previous record of 82 degrees
from 2017. Winds will remain breezy through sunset with gusts
increasing to 40 mph and a Wind advisory will go into effect at
7PM for the entire area into Monday afternoon.

Tonight, the potent shortwave will become negatively tilted and
dig east across the deep south driving the strong cold front east
with strong to severe T'storms consolidating into a squall line of
embedded isolated severe T'storms that will sweep from western
inland SE GA and the Suwannee valley east-southeast through the
I-10 and I-75 corridors to the coast and not reaching Jacksonville
until after midnight. Still expecting a very strong low level jet
of 50-60 knots and CAPE of at least 500 J/kg to bring damaging
winds up to 50-70 mph across SE GA to the I-10 corridor of NE FL
tonight. Not expecting heavy rainfall as the system moves quickly
offshore by sunrise with a half inch of rain generally north and
west of Waycross with pockets of locally heavier amounts possible.
Windy conditions will persist overnight with gusts to 40 mph
while temperatures will fall quickly into the 40s and 50s behind
the storms as the cold front passes through and winds chills will
dip into the 30s over SE GA and west of I-75 over NE FL.

.SHORT TERM [Monday Through Tuesday Night]...

Monday will start breezy until the early afternoon as strong high
pressure builds in from the WNW with a tight pressure gradient
keeping NW winds in the 15-25 mph range with gusts to 40 mph until
the afternoon. A backdoor cold front will drop southward over the
coastal waters as the strengthening surface low departs NE along
the mid Atlantic coast with winds becoming northerly by the late
afternoon hours. Skies will be clearing during the late morning
and temperatures will be below normal with highs remaining in the
50s for most areas save for low 60s over north central FL.

High pressure will move north of the region on Tuesday with coastal
showers and clouds moving onshore along the NE FL coast south of St.
Augustine as an inverted troughing forms in the NE onshore flow. Winds
will become more relaxed through the day with dry conditions
inland under partly cloudy skies and near to slightly below normal
highs in the upper 50s north of Waycross over SE GA, low 60s
south of Waycross to the I-10 corridor, and mid to upper 60s south
of I-10 over NE FL and the NE FL coast.

.LONG TERM [Wednesday Through Sunday]...

Strong high pressure will shift well NE of the region midweek into
the end of the week with a warming trend expected as onshore low
level SE flow on Wednesday becomes southwesterly ahead of the
next cold front that will move in from the NW Thursday night into
Friday bringing a chance of showers Thursday evening overnight
into Friday. A colder airmass will filter in behind the front on
Friday as high pressure builds from the NW and then north of the
region on Saturday, then shifts ENE of the region over the
Atlantic with dry weather through the weekend expected.

Temperatures will begin near normal Wednesday and Thursday, then
fall below normal Friday into Saturday and rise above normal on
Sunday.

.AVIATION...
[Through 00Z Tuesday]

South to southwest winds 10-15 knots will increase overnight as a
strong cold front approaches the area. Broken squall line was
developing to the west of the area early this evening, and this
will move towards the TAF sites around 06Z while weakening.
Restrictions are expected as the line of storms moves across the
area. Storms will exit the area by the early morning with breezy
westerly winds behind the front into Monday morning. Winds will
then become west northwest to northwest by mid morning Monday with
skies clearing, and then winds begin to diminish near the end of
the TAF period under sunny/clear skies.

.MARINE...

Low pressure will develop over central Georgia this evening
along a strong cold front that will advance eastward over the
southeast states. This low will rapidly strengthen as it moves
northeastward across the Carolina coastal plain overnight with a
strong cold front sweeping across our local waters after midnight,
accompanied by a squall line of strong to isolated severe storms.
Southwesterly winds will strengthen early this evening in advance
of this front and squall line, followed by winds shifting to
westerly overnight behind the front, with A Gale Warning in effect
for all waters with frequent Gale Force wind gusts expected
overnight through Monday morning over the area waters with
elevated seas of 6 to 9 feet offshore and 4 o 6 feet nearshore.
Strong high pressure building over the lower Mississippi Valley in
the wake of this front on Monday will move northeastward towards
the Carolinas on Tuesday, resulting in winds quickly shifting to
northerly by late Monday and then northeasterly by sunrise on
Tuesday. Winds and seas will diminish by Tuesday evening as this
high pressure center quickly weakens.

Rip Currents: Breezy offshore winds and low wave heights will keep
a low risk in place through Monday morning. Strong northwesterly
winds on Monday morning will shift to northerly by the afternoon
hours at the northeast FL beaches, resulting in a developing
moderate risk.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  46  54  33  58  41 /  80   0   0   0   0
SSI  50  57  44  59  51 /  70   0   0   0  10
JAX  51  58  42  63  50 /  60   0   0  10  10
SGJ  54  60  47  65  55 /  40   0  10  10  10
GNV  52  59  41  66  49 /  50   0   0   0   0
OCF  53  61  41  69  50 /  50   0   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until noon EST Monday for Baker-Bradford-Central
     Marion-Coastal Duval-Coastal Flagler-Coastal Nassau-Coastal
     St. Johns-Eastern Alachua-Eastern Clay-Eastern Marion-
     Eastern Putnam-Gilchrist-Hamilton-Inland Flagler-Inland
     Nassau-Inland St. Johns-Northern Columbia-South Central
     Duval-Southern Columbia-Suwannee-Trout River-Union-Western
     Alachua-Western Clay-Western Duval-Western Marion-Western
     Putnam.

GA...Wind Advisory until noon EST Monday for Appling-Atkinson-Bacon-
     Brantley-Clinch-Coastal Camden-Coastal Glynn-Coffee-Echols-
     Inland Camden-Inland Glynn-Jeff Davis-Northeastern Charlton-
     Northern Ware-Pierce-Southern Ware-Wayne-Western Charlton.

AM...Small Craft Advisory until 1 AM EST Monday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM-Waters from Altamaha Sound GA to
     Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
     Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
     Augustine to Flagler Beach FL from 20 to 60 NM.

     Gale Warning from 1 AM to 1 PM EST Monday for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Gale Warning from 1 AM to 10 AM EST Monday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

In the hours before

Special weather statement, Jan 2, 4:14 PM EST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
414 PM EST Sun Jan 2 2022

GAZ133-135-022130-
Appling GA-Jeff Davis GA-
414 PM EST Sun Jan 2 2022

...A gusty shower will impact portions of northeastern Jeff Davis and
north central Appling Counties through 430 PM EST...

At 414 PM EST, Doppler radar was tracking a gusty shower near Plant
Hatch, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Plant Hatch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3195 8241 3196 8240 3195 8239 3196 8238
      3195 8237 3194 8238 3193 8232 3194 8231
      3195 8231 3193 8230 3194 8228 3193 8226
      3192 8225 3192 8223 3184 8243 3193 8250
      3197 8244
TIME...MOT...LOC 2114Z 231DEG 27KT 3189 8243

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BOOTHE
Special weather statement, Jan 2, 6:00 PM EST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
600 PM EST Sun Jan 2 2022

GAZ132-133-022345-
Coffee GA-Jeff Davis GA-
600 PM EST Sun Jan 2 2022

...Strong thunderstorms will impact portions of northern Coffee and
Jeff Davis Counties through 645 PM EST...

At 600 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Scotland to near Jacksonville to near
Ocilla. Movement was east at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hazlehurst, Broxton, Ambrose, Pridgen, West Green, Snipesville and
Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EST for southeastern
Georgia.

&&

LAT...LON 3197 8243 3184 8243 3184 8252 3175 8252
      3175 8255 3173 8252 3167 8252 3167 8262
      3162 8263 3157 8306 3161 8306 3166 8300
      3179 8299 3178 8287 3192 8268 3193 8259
      3196 8256 3195 8248 3196 8250
TIME...MOT...LOC 2300Z 249DEG 47KT 3202 8282 3175 8302 3155 8324

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BOOTHE
Special weather statement, Jan 2, 6:45 PM EST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
645 PM EST Sun Jan 2 2022

GAZ132-133-030030-
Coffee GA-Jeff Davis GA-
645 PM EST Sun Jan 2 2022

...Strong thunderstorms will impact portions of central Coffee and
Jeff Davis Counties through 730 PM EST...

At 645 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Jacksonville to near
Pridgen to near Ocilla. Movement was northeast at 70 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hazlehurst, Broxton, Ambrose, Pridgen, West Green, Snipesville and
Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EST for southeastern
Georgia.

&&

LAT...LON 3197 8243 3184 8243 3184 8252 3175 8252
      3175 8255 3173 8252 3168 8252 3167 8262
      3162 8263 3159 8268 3153 8307 3161 8306
      3166 8300 3179 8299 3178 8287 3192 8268
      3193 8259 3196 8256 3195 8249 3196 8250
TIME...MOT...LOC 2345Z 243DEG 60KT 3187 8289 3167 8299 3154 8321

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BOOTHE
Special weather statement, Jan 2, 7:27 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
727 PM EST Sun Jan 2 2022

GAZ132-133-135-030115-
Appling GA-Coffee GA-Jeff Davis GA-
727 PM EST Sun Jan 2 2022

...Strong thunderstorms will impact portions of central Coffee, Jeff
Davis and northwestern Appling Counties through 815 PM EST...

At 726 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Fitzgerald to Enigma. Movement
was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Douglas, Hazlehurst, Broxton, Ambrose, Graham, Plant Hatch, Pridgen,
West Green, Snipesville and Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EST for southeastern
Georgia.

&&

LAT...LON 3193 8232 3194 8228 3191 8220 3169 8248
      3171 8252 3167 8252 3167 8262 3157 8263
      3155 8266 3148 8312 3156 8306 3161 8306
      3166 8300 3179 8299 3178 8287 3192 8268
      3193 8259 3196 8256 3195 8249 3197 8248
TIME...MOT...LOC 0026Z 266DEG 35KT 3174 8312 3144 8333

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BOOTHE
Special weather statement, Jan 2, 8:13 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
813 PM EST Sun Jan 2 2022

GAZ132>135-030200-
Bacon GA-Appling GA-Coffee GA-Jeff Davis GA-
813 PM EST Sun Jan 2 2022

...Strong thunderstorms will impact portions of central Coffee,
northwestern Bacon, Jeff Davis and northwestern Appling Counties
through 900 PM EST...

At 813 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Jacksonville to near Enigma. Movement was
east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Douglas, Hazlehurst, Broxton, Ambrose, Graham, Plant Hatch, Pridgen,
West Green, Snipesville and Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM EST for southeastern
Georgia.

&&

LAT...LON 3193 8225 3154 8265 3146 8315 3151 8308
      3161 8306 3166 8300 3179 8299 3178 8287
      3192 8268 3193 8259 3196 8256 3195 8249
      3197 8250 3197 8247
TIME...MOT...LOC 0113Z 263DEG 31KT 3179 8304 3136 8333

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BOOTHE
Special weather statement, Jan 2, 8:57 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
857 PM EST Sun Jan 2 2022

GAZ132-133-135-030245-
Appling GA-Coffee GA-Jeff Davis GA-
857 PM EST Sun Jan 2 2022

...Strong thunderstorms will impact portions of Coffee, Jeff Davis
and northwestern Appling Counties through 945 PM EST...

At 857 PM EST, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Lumber City to near Ambrose. Movement was northeast at 25 mph.

HAZARD...Landspouts and wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Douglas, Hazlehurst, Broxton, Ambrose, Graham, Plant Hatch, Pridgen,
West Green, Snipesville and Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 1000 PM EST for southeastern
Georgia.

&&

LAT...LON 3196 8238 3194 8238 3194 8227 3167 8258
      3167 8262 3163 8263 3152 8276 3142 8314
      3147 8314 3151 8308 3161 8306 3166 8300
      3179 8299 3178 8287 3192 8268 3193 8259
      3196 8256 3195 8249 3197 8250 3197 8247
TIME...MOT...LOC 0157Z 246DEG 22KT 3189 8269 3156 8309

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

HESS

The radar

The Robins AFB radar (KJGX), 115 km away, was scanning. The volume nearest the first event began at 02:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Jeff Davis

When
January 2, 9:40 PM EST
Where
Jeff Davis County, 1.17 mi E of Hazelhurst
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.870, -82.580

Powerlines were blown down outside of Hazlehurst. The time of damage was based on radar.

Flood, Jeff Davis

When
January 2, 10:05 PM EST
Where
Jeff Davis County, Hazelhurst to 9.53 mi E of Roper
Cause
Heavy Rain
Reported by
State Official
Coordinates
31.870, -82.600

Delete this.

Thunderstorm Wind, Appling

When
January 2, 10:25 PM EST
Where
Appling County, 1.38 mi S of Baxley
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.750, -82.350

A couple of trees were blown down near Ricardo Street and along County Farm Road. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997513, 997512, 997515.